You are here:

Thyroid Problems/Hypothyroidism and Synthroid



Due to a multi nodular goiter and hypo symptoms, I had a total thyroidectomy in October of 2012. They immediately started me on 100 MCG of Synthroid, and I started feeling better immediately. They surgery and recovery were a breeze.

After a follow-up appointment last week, my doctor upped my dose to 112 MCG. I have been sluggish, been losing a good deal of hair, dry skin, irregular cycles and have gained aprroximately 12 lbs. It actually seems as though my torso is swollen and puffy.

I have maintained the same healthy weight all through adulthood, and have a very active and healthy lifestyle. The weight I've gained seems to be unwarranted. Do you think that this increase will help me to lose this weight...or at least prevent me from gaining? (assuming I have regular excercise and eat properly.)How soon should my other symptoms improve?

I'm 34 years old,about 5'6",  weigh 158, (best weight for me is around 140-145). My TSH was 3.8 this time, blood pressure was good and heart rate was 60. I eat right, play competitive sports 4-6 hours a week in addition to being generally active.

Thanks in advance for your help.

ANSWER: Dear Janet,
Warm welcome!
Please clarify the following. Did you gain weight after your dose was increased to 112mcg? Please send latest lab results. And also dose selection should be made based on patient's feeling than on lab results. please send lab results in detail. Waiting for your reply.

---------- FOLLOW-UP ----------

QUESTION: I gained the weight after my surgery while on 100 MCG. I have only been taking 112 for two days. My TSH is 3.8 as of last Friday. All other bloodwork was "normal". I don't have any further detail than that.

Ok thank you Janet, for the details. Then I should support your doctor for increasing the dosage to 112mcg as it is going to increase your Basal Metabolic rate thus helping you to reduce weight easily and maintain the healthy weight for your body. It will also reduce the cholesterol levels thus reducing the risk of cardiovascular ailments later in life. Other symptom hair fall depends on your antithyroid peroxidase antibody level. So you should take selenium supplement for this and maintain gluten free diet. skin dryness will vanish within 1 to 1 n half months. And irregular menstrual cycles can be corrected but for that your doctor needs to bring your TSH level down to 2.

Janet, always feel free to ask your health queries. Always there to support you!

Thyroid Problems

All Answers

Answers by Expert:

Ask Experts


Dr.Shrinidhi Kulkarni


Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.


Working as a Doctor in Primary Health care Centre.

KIMS, Bangalore

MBBS, Intership in Internal Medicine

©2016 All rights reserved.